COVID-19 vaccine causing side effects, doctor offers tips on what to do

JOPLIN, Mo. – Some four-state residents are reporting side effects from the second dose of the COVID-19 vaccine.

Amber Hoffman has had both COVID-19 shots and while the first dose’s side effects were mild, the second dose hit a little harder. “There was a lot more pain, it swelled up more to the point to where it bruised, I did feel some fatigue, I had a headache the next day, the fatigue lasted two days, the headache was about one day, and the arm soreness lasted about a week.”

She says with the first dose she did try some Tylenol, but didn’t take anything with the second dose. Dr. Eden Esguerra is an Infectious Disease Specialist at Mercy Hospital in Joplin. She says there are some things you can do if you experience side effects. “You just get Tylenol or sometimes the non-steroidal’s, the Motrin ibuprofen and they are expected to go away within 24 hours or so, you make sure you are hydrated and you might need to cut back on your regular day activities.”

We also asked Dr. Esguerra if there is anything you can do ahead of your second dose to prevent possible side effects. “The short of the long is not really, but you can probably make sure you’re well rested and prepare yourself psychologically, again, you may want to cutback on scheduled activities, just in case you get some side effects.”

For those worried about long term side effects, Hoffman says she hasn’t had any. “Nothing else has happened at all, as a matter of fact, even after the vaccine when I had a headache and fatigue, I was still able to work, it didn’t prevent me from doing my daily functions, it was just a slight inconvenience.”

Dr. Esguerra wants to remind folks who are vaccinated to continue wear a mask if you’re with people who aren’t fully vaccinated.